Ohio, 2017

Winter Weather in Ohio, January 5 to 6, 2017

January 5 to 6, 2017 · NWS PBZ · 7 events in 7 counties and zones

Fast-moving low pressure, with enhancement from mid level frontogenesis and the exit region of an upper level jet, supported a period of snow in the afternoon of the 5th through the early morning hours of the 6th. A general 2-4 inches of snow fell across eastern Ohio and western Pennsylvania, south of I-70.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Fast-moving low pressure, with enhancement from mid level frontogenesis and the exit region of an upper level jet, supported a period of snow in the afternoon of the 5th through the early morning hours of the 6th. A general 2-4 inches of snow fell across eastern Ohio and western Pennsylvania, south of I-70. Amounts were slightly higher, in the 3-6 range over the mountains of West Virginia, Maryland, and Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 5, 4:23 AM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Jan 5, 4:23 AM EST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
423 AM EST Thu Jan 5 2017

.SYNOPSIS...
A fast-moving system will spread snow across the region this
afternoon and tonight, with the highest accumulations expected
south of I-70. Bitterly cold conditions will continue through the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Flurries are gradually fading from the northern portions of the
CWA early this morning as shear is increasing in the unstable
portion of the vertical profile as low level flow is starting to
edge southwesterly in advance of the next system to affect the
area. High clouds in association with this system are already
spilling over into Ohio at this hour, with widespread virga
evident on KILN radar although the nearest snow observations are
still back into Indiana as of 4 AM ET.

As the day goes on, the moisture will begin to move eastward
toward our area. This will occur concurrently with the overall
upper level pattern amplifying over the eastern half of the CONUS
as Arctic air dips into the lower Mississippi River Valley. The
attendant jet streak will focus left exit region lift over the
Ohio Valley while the thermal gradient stacks up in the
850-700 hPa layer with frontogenesis focused generally across the
southeastern half of the CWA. Incidentally, this aforementioned
layer is also co-located roughly with the best dendritic growth
layer as well as 850 hPa temperatures are generally -12 to -15C
and 700 hPa temperatures look to straddle a -15 to -20C range
across the southeastern half of the CWA. Thus, with moisture flux
into this region with ideal thermal conditions and large scale
lift, efficient snow crystal growth is assured with dynamical lift
from global and mesoscale models continues to look ample on each
successive model cycle.

In addition to the synoptic scale event which focuses negative
omega values over the entirety of the depth of the column through
the dendritic growth zone, the lowest 4-5 kft of the soundings
remain quite unstable as the system moves through the area. In
fact, NAM soundings indicate positive area below 5 kft, which is
also located within the dendritic growth zone. Thus, convective
elements may well end up locally increasing snowfall through the
afternoon and evening hours in the southeastern half of the CWA.

To the northwest of this zone, while lift will still be ample,
reduced expectations for moisture transport as well as less ideal
ice habits will be present. Thus, less efficient snow growth with
lower total moisture in the column will result in reduced
snowfall potential. Even still, a light accumulating snow will be
quite likely late in the afternoon and evening hours.

Flow begins to turn more WNW overnight toward morning with
moisture starting to peel off to the east. This will begin to wind
down precipitation from the west. However, snow will continue to
be squeezed out in the upslope areas as precipitation becomes a
bit more showery into the ridges.

All previously issued winter weather advisories have been
continued with Westmoreland County added in this forecast cycle as
the orientation of maximum QPF to a bit of a northerly tilt up the
ridges through the latter half of the event. Even still, with such
an efficient snowfall, it is not out of the question that
additional counties may need to be added as the event gets
underway, however with such dry snowfall likely to fall through
the day and evening, the impacts of it are unlikely to be as
substantial as most snow events. Fries

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
A somewhat-progressive and quite-cold pattern will persist through
the weekend as aggressive cold air advection transports a modified
arctic airmass into the region. H9 temps are expected to fall to
at least -15C, which would lead to daily maxima in the teens and
lows in the single digits Friday through Sunday, likely influenced
further by the remaining snowpack after Thursday's snow.

High pressure will build briefly on Sunday night amid a clearing
sky and very cold, dry air. These conditions will be favorable for
efficient cooling, especially when combined with effects from the
remaining snowpack. Overnight minima Sunday night will be in the
low single digits, potentially near 0F in the ridges.

Considerable spread in ensemble maxima/minima during this time has
led us to forecast closer to an average of the cooler values of
these ensembles. Despite this averaging, forecasted wind chill
values in the ridges for much of the weekend will exceed the
criterion for wind chill advisory. This potential will be
highlighted in the HWO.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Strong warm air advection is expected ahead of a system that will
emerge from the Plains on Tuesday. An initial wintry mix will
change to liquid Tuesday night as air temperature continues to
increase. After a prolonged cold spell, the ground is expected to
be quite cold, and any liquid precipitation at the onset seems
likely to freeze on contact despite air temperature exceeding
32F.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Gusty winds around 25 kts will continue for much of the night
along with low VFR stratocu mainly north of KPIT. A few flurries
may also flirt with FKL and DUJ given the flow off of Lake Erie.

Condition deterioration should be anticipated on Thursday as a
strong disturbance generates widespread snow. Expect IFR visibility
at all sites across the southern majority of the area. The
heaviest snow will be likely at KMGW.

.OUTLOOK...
Cig restrictions and snow showers are possible in cold northwest
flow on Sunday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory from noon today to 7 AM EST Friday FOR
     MDZ001.
OH...Winter Weather Advisory from 10 AM this morning to 3 AM EST
     Friday FOR OHZ057>059-068-069.
PA...Winter Weather Advisory from noon today to 7 AM EST Friday FOR
     PAZ031-073>076.
WV...Winter Weather Advisory from noon today to 7 AM EST Friday FOR
     WVZ012-021-509>514.
     Winter Weather Advisory from 10 AM this morning to 3 AM EST
     Friday FOR WVZ003-004.

&&
Hazardous weather outlook, Jan 5, 3:53 AM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 AM EST THU JAN 5 2017

OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-WVZ001-002-060900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-HANCOCK-BROOKE-
353 AM EST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AFTER SEVERAL DAYS OF VERY COLD AIR...THERE IS THE POTENTIAL FOR
FREEZING RAIN TO PRODUCE HAZARDOUS DRIVING CONDITIONS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ057>059-068-069-WVZ003-004-060900-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-OHIO-MARSHALL-
353 AM EST THU JAN 5 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 3 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AFTER SEVERAL DAYS OF VERY COLD AIR...THERE IS THE POTENTIAL FOR
FREEZING RAIN TO PRODUCE HAZARDOUS DRIVING CONDITIONS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ031-073>076-WVZ012-021-509>514-060900-
GARRETT-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
353 AM EST THU JAN 5 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 7 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WIND CHILL VALUES MAY FALL BELOW -10 DEGREES THIS WEEKEND IN THE
RIDGES. A WIND CHILL ADVISORY MAY BE REQUIRED.

AFTER SEVERAL DAYS OF VERY COLD AIR...THERE IS THE POTENTIAL FOR
FREEZING RAIN TO PRODUCE HAZARDOUS DRIVING CONDITIONS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KRAMAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Muskingum

When
January 5, 10:00 AM EST to January 6, 12:00 AM EST
Where
Muskingum forecast zone
Reported by
Social Media
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Winter Weather, Guernsey

When
January 5, 10:00 AM EST to January 6, 12:00 AM EST
Where
Guernsey forecast zone
Reported by
Trained Spotter
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

Winter Weather, Belmont

When
January 5, 10:00 AM EST to January 6, 12:00 AM EST
Where
Belmont forecast zone
Reported by
Department of Highways
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
January 5, 10:00 AM EST to January 6, 12:00 AM EST
Where
Monroe forecast zone
Reported by
Department of Highways
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

Winter Weather, Noble

When
January 5, 10:00 AM EST to January 6, 12:00 AM EST
Where
Noble forecast zone
Reported by
Department of Highways
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 5, 10:00 AM EST to January 6, 12:00 AM EST
Where
Jefferson forecast zone
Reported by
Department of Highways
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Winter Weather, Columbiana

When
January 5, 10:00 AM EST to January 6, 12:00 AM EST
Where
Columbiana forecast zone
Reported by
Department of Highways
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677923, 677924, 677925, 677926, 677927, 677928, 677929.